Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 57, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 15, 1997, 4:47 PM EDT for Oscoda County, Michigan. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 1997, 4:47 PM EDT (20:47 UTC)
- Expired
- Aug 15, 1997, 5:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 53 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
283
WUUS1 KAPN 152048 RRA
SVRAPN
MIC135-152130-
BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
447 PM EDT FRI AUG 15 1997
* SEVERE THUNDERSTORM WARNING FOR
OSCODA COUNTY - NORTHEASTERN LOWER MICHIGAN
* UNTIL 530 PM EDT
* SOME LOCATIONS AFFECTED
MIO
FAIRVIEW
* AT 445 PM EDT RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NEAR COMINS TO LUZERNE. MOVEMENT WAS TO THE EAST
AT 35 MPH.
* THE STORMS WILL REACH MIO AND FAIRVIEW BY 455 PM.
DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS
OX/SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:10 AM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 15, 11:10 AM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1109 AM EDT FRI AUG 15 1997 RADAR SHOWS LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS MOST OF NRN LWR... HEAVIEST STORMS EXTENDING FROM SOUTH OF GRAYLING TO TAWAS AND INTO SAGINAW BAY. THESE STORMS ARE MAINLY RAIN MAKERS. WITHOUT ABUNDANT SFC HEATING... MOMENTUM FROM STRONG H850 WINDS IS HAVING A HARD TIME MIXING DOWN TO SFC. THIS SHOWS IN OBS... AS MOST WINDS ARE TOPPING OUT IN 10-15 KT RANGE WITH THE STORMS DESPITE THEIR QUICK MOVEMENT TO THE NE AT 40-45 MPH. BEHIND LINE... ONLY SCATTERED SHOWERS NOTED ON KGRB AND KMKX 88DS BEHIND WARM FRONT. SOME DRYING NOTED IN GRIDDED DATA AT MID AND UPPER LEVELS... BUT ENOUGH LOW LEVEL MOISTURE REMAINS... ALONG WITH INSTABILITY... TO JUSTIFY KEEPING CHC POPS WITH POSSIBLE THUNDER BEHIND MAIN LINE. WILL DROP POPS TO CHC BEHIND LINE TO ACCOUNT FOR THIS... AND TO LIKELY ALONG LINE TO ACCOUNT FOR LATER DECREASE IN COVERAGE. TEMPERATUR0ES LOOK FINE AT THIS TIME AND ANTICIPATE NO CHANGE THERE. OX
In the hours before
Special weather statement, Aug 15, 12:05 PM EDT, 4 hours 42 minutes before
MIZ008-015>036-041-042-152330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1204 PM EDT FRI AUG 15 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE AFTERNOON AND NIGHT ACROSS NORTHERN LOWER AND EASTERN UPPER MICHIGAN. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. SHOWERS... AND A FEW THUNDERSTORMS... ARE LIKELY THIS AFTERNOON ACROSS EASTERN UPPER AND NORTHEAST LOWER MICHIGAN. SCATTERED SHOWERS... AND POSSIBLY A THUNDERSTORM... ARE POSSIBLE ACROSS NORTHWEST LOWER MICHIGAN THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE MORE NUMEROUS TONIGHT ACROSS THE WHOLE REGION AFTER 800 PM. STORMS THAT DEVELOP WILL MOVE TO THE NORTHEAST AT 35 TO 40 MPH. BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THE STORMS. ALL THUNDERSTORMS ALSO PRODUCE DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. OX
Special weather statement, Aug 15, 4:10 PM EDT, 37 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 410 PM EDT FRI AUG 15 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT FOR PORTIONS OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN... MONTMORENCY ALPENA CRAWFORD OSCODA ALCONA MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER AND THE ADJACENT OPEN WATERS OF LAKE HURON. A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO... TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OX
Special weather statement, Aug 15, 4:15 PM EDT, 32 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EDT FRI AUG 15 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FOR PORTIONS OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN... MONTMORENCY ALPENA CRAWFORD OSCODA ALCONA MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER AND THE ADJACENT OPEN WATERS OF LAKE HURON. A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO... TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OX
Special weather statement, Aug 15, 4:16 PM EDT, 31 minutes before
LHZ530-MIZ023-024-028>030-033>036-041-042-539-160215- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE GAYLORD MI 415 PM EDT FRI AUG 15 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT FOR PORTIONS OF NORTHERN LOWER MICHIGAN... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN... MONTMORENCY ALPENA CRAWFORD OSCODA ALCONA MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC AS WELL AS FOR THE NEARSHORE WATERS FROM PRESQUE ISLE TO ALABASTER AND THE ADJACENT OPEN WATERS OF LAKE HURON. A LINE OF STRONG THUNDERSTORMS IS MOVING EAST ACROSS AN AREA THAT HAS RECEIVED SOME SUNSHINE THIS AFTERNOON...ALLOWING UNSTABLE CONDITIONS TO DEVELOP. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL... DAMAGING WINDS... HEAVY RAIN... AND DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO... TELEVISION... AND CABLE TELEVISION STATIONS... FOR LATER STATEMENTS AND POSSIBLE WARNINGS. OX
Special weather statement, Aug 15, 4:38 PM EDT, 9 minutes before
MIZ024-029-030-034>036-041-042-152345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EDT FRI AUG 15 1997 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST LOWER MICHIGAN... AT 435 PM EDT... RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF ALPENA SOUTHWEST THROUGH ROSCOMMON TO NEAR CADILLAC. THE STORMS WERE MOVING EAST AT 35 MPH... AND WILL REACH ALPENA AND MIO BY 515 PM... AND WEST BRANCH BY 530 PM. HEAVY RAIN... DANGEROUS LIGHTNING... GUSTY WINDS... AND HAIL WILL BE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH 1000 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. OX/SMITH
Special weather statement, Aug 15, 4:39 PM EDT, 8 minutes before
MIZ024-029-030-034>036-041-042-152345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EDT FRI AUG 15 1997 ...STRONG THUNDERSTORMS MOVING ACROSS NORTHEAST LOWER MICHIGAN... AT 435 PM EDT... RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF ALPENA SOUTHWEST THROUGH ROSCOMMON TO NEAR CADILLAC. THE STORMS WERE MOVING EAST AT 35 MPH... AND WILL REACH ALPENA AND MIO BY 515 PM... AND WEST BRANCH BY 530 PM. HEAVY RAIN... DANGEROUS LIGHTNING... GUSTY WINDS... AND HAIL WILL BE POSSIBLE WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH 1000 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. OX/SMITH
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.